Illinois, 2024

Hail and Damaging Winds in Illinois, April 16, 2024

April 16, 2024 · NWS DVN · 17 events in 4 counties and zones

Eastern Iowa, northwest Illinois, and far northeast Missouri sat in the warm sector of an intense Spring storm system that brought widespread severe thunderstorms to the area during the afternoon and evening hours on April 16th. There were reports of hail, damaging winds, and two tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Eastern Iowa, northwest Illinois, and far northeast Missouri sat in the warm sector of an intense Spring storm system that brought widespread severe thunderstorms to the area during the afternoon and evening hours on April 16th. There were reports of hail, damaging winds, and two tornadoes. One of the tornadoes was on the ground for 42 miles across parts of Lee, Henry, Des Moines and Louisa Counties and was rated EF-2 with maximum winds of 130 MPH.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 16, 12:09 PM CST, 46 minutes earlier. Its key messages:

  • Strong to severe storms are expected today and tonight in several rounds. All hazards are possible.
  • Warm conditions today with cooler readings late week.
Area forecast discussion, Apr 16, 12:09 PM CST, 46 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
109 PM CDT Tue Apr 16 2024

...UPDATED FOR 18Z AVIATION...

.KEY MESSAGES...

- Strong to severe storms are expected today and tonight in
  several rounds. All hazards are possible.

- Warm conditions today with cooler readings late week.

&&

.SHORT TERM /THROUGH WEDNESDAY/...
Issued at 1100 AM CDT Tue Apr 16 2024

...Meso Discussion on Severe Risk...

Latest surface analysis depicted a warm front stretching from
central Nebraska southeastward into northern Missouri and south
central Illinois, with a strong cold front across central Kansas and
Oklahoma. This was all associated with a 992 hPa surface low over
central Nebraska. Per mesoanalysis, a strong 50-60 kt LLJ was also
just ahead of this surface low, and was responsible for ongoing
storm development across western Iowa and northwest Missouri this
morning. These aforementioned features will be the driver of our
weather through Wednesday morning.

Regarding the latest forecast information, overall things remain on
track from the previous discussion. Latest short-term CAMs remain in
good agreement in bringing in the aforementioned storms across
southwest Iowa and northwest Missouri into our area beginning after
noon. Given extremely favorable parameters (1. Advecting dew points
in the 50s/60s; 2. Strong LLJ ~50-60 kts; 3. Robust lift throughout
the vertical of the atmosphere w/ the LLJ and jet exit aloft; 4.
subsequent vertical shear with the presence of the jets; 5.
Favorable mid-level lapse rates > 7 C/km supporting storm growth),
confidence is high that these storms will be severe as they traverse
the area.

Overall timing remains consistent from the previous AFD. The initial
band of storms more associated with the warm front will track NE
across the area between 1 PM and 5 PM. A secondary line of storms
associated with the initial (Pacific) cold front is expected to
develop in central IA in the late afternoon. This line of storms
will track across the area between 5 and 9 PM and may be stronger
than the first. So, it should be noted that there may be a brief
lull for any one location after the first wave and more, possibly
stronger, storms will move through in the commute time into mid
evening.

The SPC maintains much of the CWA in an Enhanced Risk (level 3 out
of 5) area; with a Slight Risk (level 2 out of 5) for the E and NE
parts of the CWA including Freeport, Sterling, and Princeton, IL.
All severe hazards including large hail and tornadoes (especially
with any long-lived supercells), and damaging winds will all be
possible. The long-lived supercell potential proxy of updraft
helicity swaths is most pronounced across eastern Iowa as the
northern portion of the warm sector impinges.

Heading into late tonight into Wednesday morning, will make note of
a potential for a renewed round of storms and thunderstorms mainly
east of the Mississippi River in our far northwest Illinois counties.
NAMnest remains the biggest advocate of the threat, which is likely
due to the parent NAM showing strong CVA associated with the passing
shortwave aloft in that area. Like the mid shift, will maintain this
event as low confidence. However, should storms develop, they could
bring a wind and low tornado threat.

...Winds...

Given an extremely tight pressure gradient in place across the area
with the strengthening surface low to the west, and the very strong
50-60 kt LLJ around the 925-850 hPa level, expecting southeast winds
sustained around 20 to 30 MPH. Gusts may approach 40 to 45 MPH as
times, especially in east central Iowa which will be in the tightest
portion of the pressure gradient. However, given the complex nature
of messaging today with the incoming severe potentially inducing
stronger winds, we've opted to follow the mid shift in holding on an
advisory.

...Rainfall...

Robust 1.25-1.75" PWAT feed will be in place across the area ahead
of the cold front, ensuring efficient rainfall processes with storms
as they traverse the area. Latest HREF probs are on the lower end
with regards to storms producing > 1.00"/hr rainfall (30-40%) likely
due to the faster movement of storms. Thankfully, latest soil
moisture profile analysis shows dry to near normal conditions are in
place. This, combined with the greenup we've been experiencing over
the last several days and lowering river levels will allow for a
lower risk of hydrophobic conditions and soils being able to more
easily absorb heavier rains, thus a lower flash flood risk. That
being said, more susceptible areas like urban areas and those with
poor drainage will see issues with ponding of water.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
Issued at 420 AM CDT Tue Apr 16 2024

Another wave comes through on Thursday with mainly showers. This
is rather progressive with generally under a quarter inch of
rain. Colder temperatures will be seen the end of the week and
into the weekend with highs in the 50s and lows in the 30s.

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1213 PM CDT Tue Apr 16 2024

A strong area of low pressure and attendant warm front/cold front
will bring an increased threat of showers and storms to all
terminals this afternoon and evening. Some of the storms could
be strong to severe with damaging winds, large hail and
tornadoes all possible. These are currently expected to impact
the terminals from 200 PM to 800 PM when MVFR or IFR
visibilities and ceilings will be seen, along with variable
gusts around 35 to 40 kts. After the storms move through, winds
will become southerly but will remain gusty with VFR conditions.

For Wednesday morning, winds will continue to veer to the west with
gusts around 20-25 kts at times. A passing upper level low will
bring MVFR ceilings across the area beginning around 17/12z.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...None.
IL...None.
MO...None.

&&

SHORT TERM...Speck
LONG TERM...14
AVIATION...Speck
Hazardous weather outlook, Apr 16, 3:48 AM CST, 9 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
448 AM CDT Tue Apr 16 2024

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-171000-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
448 AM CDT Tue Apr 16 2024

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Strong to severe storms are expected today and tonight. The Storm
Prediction Center has an Enhance Risk for much of the area, with
a Slight Risk for the far east and northeast parts of the area.
Large hail, possibly over golf ball size, damaging winds, and
tornadoes are all possible.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Thunderstorms are possible in northwest Illinois Wednesday
afternoon, with lightning the main risk.

Thunderstorms are possible south of Interstate 80 on Thursday,
with lightning the main threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely this afternoon and evening.

GENERAL STORM MOTION OF THE DAY: North-northeast at 30 to 40 MPH.

The radar

The Quad Cities radar (KDVN), 148 km away, was scanning. The volume nearest the first event began at 18:52 UTC.

Open the radar archive at this moment

Event by event

12 hail, 4 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Hancock

When
April 16, 12:55 PM CST
Where
Hancock County, 0.87 mi SE of Bentley
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
40.340, -91.110

A public report of a tree down.

Funnel Cloud, Rock Island

When
April 16, 5:05 PM CST
Where
Rock Island County, 3.61 mi NNE of Taylor Ridge
Reported by
Trained Spotter
Coordinates
41.430, -90.650

A trained spotter reported rotation and a funnel cloud north of Taylor Ridge near the river.

Thunderstorm Wind, Mercer

When
April 16, 5:21 PM CST
Where
Mercer County, 0.52 mi E of Aledo
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
41.200, -90.740

An NWS Storm Survey found that a portion of the roof was torn off the Community Bible Fellowship Church.

Thunderstorm Wind, Mercer

When
April 16, 5:23 PM CST
Where
Mercer County, 2.6 mi E of Aledo
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
41.200, -90.700

A public report of power poles down near Highway 17and 200th Street. The time of the event was estimated using radar.

Hail, Mercer

When
April 16, 5:25 PM CST
Where
Mercer County, 0.52 mi E of Aledo
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.200, -90.740

Hail, Mercer

When
April 16, 5:41 PM CST
Where
Mercer County, 0.52 mi W of Sherrard
Measured
1 in hail
Reported by
Public
Coordinates
41.320, -90.510

A public report of nickel to quarter size hail.

Hail, Rock Island

When
April 16, 6:20 PM CST
Where
Rock Island County, Taylor Ridge
Measured
1 in hail
Reported by
Public
Coordinates
41.380, -90.670

The time of the event was estimated using radar.

Hail, Mercer

When
April 16, 6:35 PM CST
Where
Mercer County, 0.52 mi W of Cable
Measured
1 in hail
Reported by
Public
Coordinates
41.280, -90.510

Hail, Mercer

When
April 16, 6:37 PM CST
Where
Mercer County, 4.39 mi WSW of North Henderson
Measured
1 in hail
Reported by
Public
Coordinates
41.060, -90.550

Thunderstorm Wind, Rock Island

When
April 16, 6:37 PM CST
Where
Rock Island County, 0.86 mi SE of Milan
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
41.440, -90.560

A public report of several large tree branches down. The time of the event was estimated using radar.

Hail, Henry

When
April 16, 6:45 PM CST
Where
Henry County, Orion
Measured
1.25 in hail
Reported by
Public
Coordinates
41.350, -90.380

Hail, Henry

When
April 16, 6:46 PM CST
Where
Henry County, 0.52 mi E of Orion
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.350, -90.370

A trained spotter reported nickel to quarter size hail.

Hail, Henry

When
April 16, 6:51 PM CST
Where
Henry County, 0.69 mi S of Orion
Measured
1 in hail
Reported by
Public
Coordinates
41.340, -90.380

Hail, Henry

When
April 16, 6:53 PM CST
Where
Henry County, 3.19 mi WSW of Opheim
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.240, -90.440

A trained spotter reported pea to nickel size hail.

Hail, Mercer

When
April 16, 6:57 PM CST
Where
Mercer County, 2.19 mi WNW of Norwood
Measured
1 in hail
Reported by
Public
Coordinates
41.090, -90.670

Location and time of the event was estimated.

Hail, Henry

When
April 16, 7:01 PM CST
Where
Henry County, Osco
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.350, -90.280

Hail, Henry

When
April 16, 7:34 PM CST
Where
Henry County, Cambridge
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.300, -90.200

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2024Every state in 2024This day in weather historyWarnings in Illinois, April 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1172046, 1172030, 1172044, 1172043, 1172031, 1172032, 1172033, 1172034, 1172035, 1172045, 1172036, 1172037, 1172038, 1172039, 1172040, 1172041, 1172042.